A Spanish doctor has claimed to have found the first case of ‘WhatAppitis’.
The ailment is caused by repeated use of the free messaging app which leads to repetitive strain injuries.
The doctor warned users of the popular app that it could be harming their health.
She said said that a patient has complained of pain in both wrists and, after investigating the case, it was determined that the pain was caused by six hours straight of replying to WhatsApp messages.
The case was described in medical journal The Lancet. It involved a 34-year-old pregnant woman who used the app.
The latest hi-tech ailment comes in the wake of other tech-related health issues including ‘Blackberry thumb’, ‘Nintendoitis’ and ‘Wii elbow’.
Inés Fernandez-Guerrero, of Granada’s General University hospital, wrote that the patient “had no history of trauma and had not engaged in any excessive physical activity in previous days”.
“The patient was on duty on Dec 24 (Christmas Eve), and the following day, she responded to messages that had been sent to her on her smartphone via WhatsApp instant messaging service.
“She held her mobile phone, weighing 130g, for at least 6 hours.
“During this time she made continuous movements with both thumbs to send messages.”
After examining the patient for signs of serious injury, “The diagnosis for the bilateral wrist pain was WhatsAppitis,” the doctors concluded.
The patient was banned from using her phone until both the pain and swelling subsided.
The woman was given painkilling drugs and banned from using her phone – although she admitted that she couldn’t resist texting some friends on New Year’s Eve.
The doctors warned that the injury was just the latest in a string of hi-tech problems.
“A so-called Nintendinitis was first described in 1990, and since then several injuries associated with video games and new technologies have been reported.
“Initially reported in children, such cases are now seen in adults.
“Tenosynovitis caused by texting with mobile phones could well be an emerging disease.
“Physicians need to be mindful of these new disorders.”
Doctors warn that users should be ‘mindful’ of the risk